Research Repository

Duration-dependent unemployment insurance payments and equilibrium unemployment

Coles, M and Masters, A (2004) 'Duration-dependent unemployment insurance payments and equilibrium unemployment.' Economica, 71 (281). 83 - 97. ISSN 0013-0427

Full text not available from this repository.

Abstract

This paper develops a model of equilibrium unemployment with duration-dependent unemployment insurance (UI) payments. As the government does not observe job offers, there is a moral hazard problem because the option of receiving further UI payments raises the job-seeker's value of remaining unemployment. Extending the duration of UI payments while reducing the level of payments, to hold total generosity constant, results in higher negotiated wages. Simulations suggest that a generosity neutral switch from a six-month UI scheme to a one-year scheme has small effects, but a switch to an indefinite scheme has a large impact on wages and unemployment. © The London School of Economics and Political Science 2004.

Item Type: Article
Subjects: H Social Sciences > HB Economic Theory
Divisions: Faculty of Social Sciences > Economics, Department of
Depositing User: Jim Jamieson
Date Deposited: 05 Jan 2013 16:21
Last Modified: 17 Aug 2017 18:04
URI: http://repository.essex.ac.uk/id/eprint/4910

Actions (login required)

View Item View Item